Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

August 2005, Volume 35 Number 8 , p 18 - 19

Author

  • JOANNE TURKA RN, CCRN, MSN

Abstract

 TURKA, JOANNE RN, CCRN, MSN

NAOMI LANDIS, 78, awakens from her afternoon nap with shortness of breath and palpitations. Her daughter calls an ambulance to take Mrs. Landis to the hospital. The emergency department physician diagnoses atrial fibrillation and admits her to the hospital.

Now in your unit, she's on continuous cardiac monitoring and receiving a heparin infusion, warfarin (Coumadin), and a beta-blocker, atenolol (Tenormin). Blood specimens are sent to the lab for tests, including serum electrolytes, complete blood cell count, and thyroid function studies. To evaluate the effect of her anticoagulants, her prothrombin time (PT), partial thromboplastin time, and international normalized ratio (INR) will be monitored. Over the next few days, the heparin infusion will be tapered and discontinued according to her PT and INR.

Your patient needs ongoing anticoagulation with warfarin to protect her from stroke and other thrombotic complications related to ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: